Louisiana, 2002

Damaging Wind in Louisiana, May 17, 2002

May 17, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 2:45 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, May 17, 2:45 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 PM CDT FRI MAY 17 2002

LIX SOUNDING AT 12Z THIS MORNING INDICATED NO CAP OR NO WARM LAYERS
ALOFT WITH A CAPE VALUE AROUND 4200 J/KG. IN ADDITION...PRECIPITABLE
WATER VALUE WAS 1.67 INCHES. AN EARLY LOOK AT THE MESOETA SHOWS THE
VORT MAX ASSOCIATED WITH THE ASSOCIATED MCS OVER SOUTHWEST LOUISIANA
MOVING EAST SOUTHEAST ALONG THE LOUISIANA COAST. WITH THESE FACTORS
IN PLACE...WE WILL INCREASE RAIN CHANCES FOR TONIGHT. WILL GO WITH
AVN NUMBERS TO CATEGORICAL POPS TONIGHT. COLD FRONT IS EXPECTED TO
SWEEP SOUTH THROUGH THE FORECAST AREA LATE TONIGHT AND EARLY
SATURDAY. MEAN RH VALUES DROP TO 20 PERCENT BY 00Z SUNDAY ACROSS THE
ENTIRE FORECAST AREA. NEAR RECORD LOWS AREA EXPECTED BOTH NIGHTS AT
AUDUBON...MSY AND BTR SUNDAY MORNING AND MONDAY MORNING. SURFACE
RIDGE AXIS SHOULD REMAIN WEST OF THE FORECAST AREA THROUGH
TUESDAY...MAINTAINING COOL AND LESS HUMID CONDITIONS THROUGH
TUESDAY. GRADUAL WARMING TREND THU AND FRI.

HERE ARE SOME NUMBERS TO PONDER...

MCB 061/074 047/075 047 80000
BTR 064/075 047/073 049 80000
MSY 069/077 057/075 057 83000
GPT 069/080 049/075 049 83000

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Local storm report, May 17, 4:05 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
505 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    BATON ROUGE               LA   WIND DAMAGE
05/17/02   EAST BATON ROUGE               SEVERAL TREES BLOWN DOWN
                                          ALONG WITH POWER LINES.
                                          REPORTED BY POLICE
                                          DEPARTMENT

0246 PM    HAMMOND                   LA   WIND DAMAGE
05/17/02   TANGIPAHOA                     ROOF BLOWN OFF APARTMENT
                                          BUILDING. NEARBY TREES
                                          BLOWN DOWN. REPORTED BY
                                          POLICE DEPARTMENT

0300 PM    MC COMB                   MS   WIND DAMAGE
05/17/02   PIKE                           SEVERAL TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0320 PM    PARISHWIDE                 LA  WIND DAMAGE
05/17/02   ST. TAMMANY                    TREES AND POWER LINES
                                          BLOWN DOWN IN SEVERAL
                                          AREAS OF PARISH. REPORTED
                                          BY SHERIFFS OFFICE

0340 PM    PARISHWIDE                LA   WIND DAMAGE
05/17/02   WASHINGTON                     TREES WERE BLOWN DOWN IN
                                          FEW LOCATIONS. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Special weather statement, May 17, 6:15 PM CST, 2 hours 44 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT FRI MAY 17 2002

.SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH
MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD
MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD
FROM TEXAS.

.THUNDERSTORMS...
AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT.
SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO
AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE
SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES
AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE
MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE
ASSOCIATED WITH STRONGER STORMS.

.ACTIONS...NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, May 17, 7:16 PM CST, 1 hour 43 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT FRI MAY 17 2002

.SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH
MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD
MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD
FROM TEXAS.

.THUNDERSTORMS...
AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT.
SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO
AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE
SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES
AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE
MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE
ASSOCIATED WITH STRONGER STORMS.

.ACTIONS...NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Plaquemines

When
May 17, 8:59 PM CST
Where
Plaquemines County, 2 mi NW of Boothville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
29.350, -89.433

Thunderstorm winds destroyed a carport, removed the skirting from a mobile home, blew down trees along River Road, knocked out power, and loosened boats from their moorings on the river.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299411.